Suboxone is a medication that helps people in opioid withdrawal by acting on the same parts of the brain as opioids. It combines a substance that blocks overdoses with a substance that binds to your opioid receptors to reduce cravings. Since Suboxone technically contains an opioid, there is potential for it to be abused, though it is difficult to do so. But can you overdose on Suboxone?
Buprenorphine, the opioid in Suboxone, has been FDA-approved for opioid treatment since 2002. Rather than being taken as a maintenance medication for years, it is designed to help with the early phases of withdrawal. A doctor will prescribe it to reduce cravings in the weeks after treatment begins. Slowly, the dose will taper until the patient doesn’t need the drugs anymore.
The other component of the medication, naloxone, is a lifesaving drug that reverses overdoses. It kicks the drugs out of the brain so that they can’t cause potentially life-threatening symptoms. This medication isn’t a permanent fix for an overdose, but it can save someone’s life until emergency services arrive.
When you take Suboxone by mouth, the buprenorphine is slowly released over time. This allows for reduced cravings for several days in a single dose. Injecting Suboxone will have no effect at all, because the naloxone will cancel the effects of the opioid.
Overdoses are rare, but they can occur. It is possible to receive a mild high from Suboxone if you take enough tablets. And since naloxone wears off before the opioid does, you could end up in a dangerous situation.
What to Know About Suboxone Overdoses
One of the most important things to know is what the symptoms of an overdose look like. They are the same for Suboxone that they are for other opioids.
A person might vomit, experience abdominal pain, struggle to breathe, have seizures, have mood swings, lose their motor coordination, struggle to concentrate, or slip into a coma. If the overdose is not treated immediately, they may die.
It is vital that you call 911 immediately if someone around you has the symptoms of an opioid overdose.
The Effects of Tolerance
Medications like methadone and buprenorphine were created for people who have opioid dependence issues. That means that prescriptions are based around a high opioid tolerance. Long-term use of opioids is what leads to a physical dependence and increased tolerance.
Many people become addicted to prescription painkillers because they develop a tolerance to them too quickly. The brain becomes used to the substance and needs more of it to feel the same relief. When people abuse drugs like heroin, they need to take higher doses to feel high.
The more of the drug that you need to take, the higher the chances of overdose. If you abuse Suboxone, your tolerance levels may develop in similar ways.
Tolerance and dependence are typically associated with addiction. Suboxone is used to help people taper off their dependence so that they don’t experience such strong withdrawal symptoms.
Sometimes people will have a relapse into opioid addiction even while using Suboxone to treat their disorder. This can be dangerous because it involves combining different opioids. That leads to a buildup of substances in the body, which can end in an overdose.
If a person doesn’t have an existing tolerance to opioids, Suboxone might be strong enough to cause a euphoric high. For this reason, the medication should only be prescribed to people who already have a history of opioid use.
Interactions with Other Drugs
While it is hard to overdose on Suboxone by itself, there are certain drug interactions that can become life-threatening. Some drugs that you should never take with this medication include:
Benzodiazepines are another class of medications that can cause addiction. Combining opioids and benzodiazepines can be fatal. Benzos make the effects of opioids much stronger, so you have a much greater chance of overdosing.
Over a six-year period, more than one million people have needed emergency treatment because they combined alcohol, opioids, and benzodiazepines. Thousands of these individuals have died.
Mixing benzos with Suboxone can bypass the effects of the naloxone. This takes away the protection against overdose. You might also experience a euphoric high with Suboxone if you use it with benzos. Alcohol and Suboxone can be a fatal combination as well, just like mixing alcohol with other opioids.
To talk about treatment options today, give us a call at 833-820-2922.